Chris DeWald: Stroke-severe arteriosclerosis, Part II
It has been three weeks since I have been taking an old medication called pentoxifylline. My first article about this subject centered on me and what was happening to my body as a result of this disease.
To recall some first concerns as to why I do not go the route of surgery is important. I am not a surgical candidate as all my vessels carrying nutrients, oxygen and fluids are so severely clogged, there is no beginning or end. This reminds me of Marty Feldman playing” Igor in “Young Frankenstein” substituting a brain with “Abby Normal.”
According to the National Institute of Health, pentoxifylline is used to improve blood flow in patients with circulation problems to reduce aching, cramping, and tiredness in the hands and feet. It works by decreasing the thickness (viscosity) of blood. This change allows your blood to flow more easily, especially in the small blood vessels of the hands and feet. This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
Please note, pentoxifylline controls the symptoms of circulation problems, but does not cure them.
Other uses for this medicine
Pentoxifylline also is used for leg ulcers, strokes, high-altitude sickness, eye and ear disorders, and sickle cell disease and to treat pain from diabetic neuropathy. Talk to your doctor about the possible risks of using this drug for your condition.
First, I was having issues with what is described as the loss of blood flow upstairs in the cranium. My vision was fuzzy and I had severe pains that lasted maybe 15-30 seconds from on top of my head as if someone was drilling for brains. If they were brain eaters, they starved for sure.
Now, again, for me as the patient, I did not have as many as the side effects as noted. The first was a concern that it would further thin my blood as I am on warfarin (coumadin). Warfarin is a medication that thins the blood reducing the possibility of further clots. Pentoxifylline was mentioned on other websites for doing this also. This did not occur. Three weeks post, and my pro-time and INR stayed the same.
Please take me med with more than a cracker. When it says with food, it means with food. When I “crackered” it, I did have some stomach issues. Flatulence was another item mentioned. I am of the male variety, so I could not tell. Headaches were another possible side effect. I did not experience any other than I already had. I was and still am taking three pills a day each with a 400-mg dosage.
Three weeks post, my vision has become clearer. The fuzziness around the letters has more clarity. I have more time and the ability to do more with my mind than before. Now this is not much as it is only three weeks. It is noticeable as I do no nap as long as I did before. The drilling devices on top of my head looking for brain material have ceased. I do not have those debilitating pains.
I used 3 vocabulary games to try and exceed my previous scores. I also have three mathematics testing games. All are timed to obtain a score. There is no change, so I guess this is part of the brain that disintegrated.
So in conclusion, I feel this medicine is allowing more oxygen into the capillaries by creating more flexible red blood cells that can squeeze between the barriers of scale and cheese fry grease. My vision is clearer, and my headaches on top of my head are gone so far. Now every patient is different from the next. Willpower, other medical conditions, may not make you suitable for this drug. It does not hurt to ask. This is far gratifying than not having tried this medication. I was going downhill faster than I wanted to, but this gives me more time on this planet to write for you. My friends.
Column by Chris DeWald